Format

Send to:

Choose Destination
See comment in PubMed Commons below
Mayo Clin Proc. 1994 Dec;69(12):1182-93.

Cyclosporine-induced hypertension after transplantation.

Author information

  • 1Division of Hypertension, Mayo Clinic Rochester, MN 55905.

Abstract

OBJECTIVE:

To describe the features and mechanisms of posttransplantation hypertension and suggest appropriate management of the disorder.

DESIGN:

We review our own experience and reports from the literature on hypertension in cyclosporine A (CSA)-treated transplant recipients.

RESULTS:

Soon after immunosuppression with CSA and corticosteroids, hypertension develops in most patients who undergo transplantation. The blood pressure increases, which are usually moderate, occur universally because of increased peripheral vascular resistance. Disturbances in circadian patterns of blood pressure lead to loss of the normal nocturnal decline, a feature that magnifies hypertensive target effects. Changes in blood pressure sometimes are severe and associated with rapidly developing target injury, including intracranial hemorrhage, left ventricular hypertrophy, and microangiopathic hemolysis. The complex mechanisms that underlie this disorder include alterations in vascular reactivity that cause widespread vasoconstriction. Vascular effects in the kidney lead to reduced glomerular filtration and impaired sodium excretion. Many of these changes affect local regulation of vascular tone, including stimulation of endothelin and suppression of vasodilating prostaglandins. Effective therapy includes use of vasodilating agents, often calcium channel blocking drugs. Caution must be exercised to avoid interfering with the disposition of CSA or aggravating adverse effects relative to kidney and electrolyte homeostasis.

CONCLUSION:

Recognition and treatment of CSA-induced hypertension and vascular injury are important elements in managing the transplant recipient.

PMID:
7967781
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Loading ...
    Write to the Help Desk